Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 145, NWS Honolulu, HI

October 20, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 20, 2006, 1:15 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2006, 1:15 AM HST (11:15 UTC)
Expired
Oct 20, 2006, 4:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

What was reported inside it

TimeReportWhereRemark
Oct 20, 3:05 AM HSTFLASH FLOODHonomu, HIHIGHWAY 19 AT HONOMU JUNCTION CLOSED
Oct 20, 4:22 AM HSTFLASH FLOOD4 N Pahala, HIWOOD VALLEY ROAD CLOSED AT THE 4 MILE MARKER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1552 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 201116
FFWHFO
HIC001-201415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
115 AM HST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 415 AM HST

* AT 100 AM HST...WEATHER RADAR SHOWED HEAVY RAIN AND THUNDERSTORMS 
  CONTINUE OVER PORTIONS OF THE SOUTH HILO...PUNA...AND KAU 
  DISTRICTS ON THE BIG ISLAND. RAIN GAGES AT KAPAPALA 
  RANCH...WAIAKEA UKA...MOUNTAIN VIEW...AND PAHOA INDICATED RAIN 
  RATES OF 1 TO 3 INCHES PER HOUR. THE HAWAII BELT HIGHWAY REMAINS 
  CLOSED BETWEEN PUNALUU ROAD AND THE KAU POLICE STATION DUE TO 
  FLOODING AT KAWA FLATS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HILO...KURTISTOWN...KEAAU...KAPOHO...HAWAIIAN PARADISE 
  PARK...HAWAIIAN BEACHES...GLENWOOD...VOLCANO...PUNALUU...AND WOOD 
  VALLEY.

WHILE THE HEAVIEST SHOWERS ARE CURRENTLY BETWEEN HILO AND SOUTH 
POINT...SCATTERED AND LOCALLY HEAVY SHOWERS WILL CONTINUE TO AFFECT 
THE REMAINING AREAS OF THE BIG ISLAND OVERNIGHT.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1887 15567 1914 15540 1929 15500 1950 15477
      1993 15506 1988 15527 1970 15532 1951 15525
      1917 15569 1903 15591

$$
TANABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 8:30 PM HST, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 19, 8:30 PM HST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU OCT 19 2006

.SYNOPSIS...
MUCH WETTER WEATHER WILL CONTINUE TO DEVELOP ACROSS THE STATE AS AN
UPPER LEVEL LOW PRESSURE AREA APPROACHES THE STATE AND PULLS DEEP
MOISTURE UP FROM THE SOUTH. THE UNSETTLED WEATHER WILL LAST INTO THE
WEEKEND. ALTHOUGH THE MAIN FOCUS OF THE WET WEATHER IS EXPECTED TO
BE PRIMARILY OVER THE WESTERN HALF OF THE STATE...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO STATEWIDE. THE WEATHER WILL SETTLE
DOWN EARLY NEXT WEEK AS TRADE WIND WEATHER MAKES A RETURN AFTER A
LONG ABSENCE.

&&

.DISCUSSION...
NO BIG CHANGES IN FORECAST PHILOSOPHY THIS EVENING. KEEPING A CLOSE
EYE ON SHOWERS OVER THE EASTERN END OF THE ISLAND CHAIN THIS
EVENING. HAD SOME THUNDERSTORMS NORTHEAST OF MAUI WHICH PROMPTED A
MARINE WEATHER STATEMENT...BUT AS ANTICIPATED THE THUNDERSTORMS
DECREASED AFTER SUNSET.

PREVIOUS DISCUSSION FOLLOWS.

&&

.PREV DISCUSSION...
ISSUED AT 335 PM
STILL A VERY COMPLEX AND CHALLENGING FORECAST...BUT SOME OF THE
DETAILS ARE STARTING TO SLOWLY COME INTO FOCUS. IN THE SHORT TERM
SIGNIFICANT CONVECTION HAS BEEN FIRING ACROSS ALL ISLANDS EXCEPT
KAUAI DUE TO THE INSTABILITY AND DEEP MOISTURE ACROSS THE STATE.
EVEN THE SMALL ISLAND OF KAHOOLAWE WAS ABLE TO POP ITS OWN HEAVY
SHOWERS...PRETTY IMPRESSIVE. MAUI THUS FAR HAS SEEN THE HEAVIEST
RAINS. THE NEXT 12 HOURS IS PRETTY MUCH BASED UPON EXTRAPOLATION
FROM SATELLITE LOOPS. THE CLEARLY EVIDENT BAND OF MOISTURE EXTENDS
WELL TO OUR SOUTHWEST. AT UPPER LEVELS A DECENT JET IS FLOWING OVER
THAT BAND AND IS HELPING TO FIRE SPORADIC CONVECTION. EXPECT THAT
OVERNIGHT THE OVER WATER NOCTURNAL CONVECTIVE MAX WILL RESULT IN AN
INCREASE IN THUNDERSTORM ACTIVITY SOUTH OF THE ISLANDS. SOME OF THIS
ACTIVITY AND/OR STRATIFORM PRECIPITATION FROM THE CONVECTIVE
BLOWOFFS WILL MOVE ACROSS MAINLY THE CENTRAL ISLANDS. IN
ADDITION...A MOISTURE BAND JUST EAST OF THE BIG ISLAND WILL MOVE
WEST AND HELP GIVE THE BIG ISLAND THEIR PRECIPITATION. HAVE UPPED
POPS AND ADDED IN ISOLATED THUNDERSTORMS EVERYWHERE.

DURING THE DAY TOMORROW THE STRONG UPPER TROUGH NOW DIGGING
SOUTHWARD NEAR 165W WILL GET ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER AND SOUTH OF THE STATE. THAT TROUGH
WILL ULTIMATELY CUT OFF INTO A LOW JUST NORTHWEST OF THE STATE BY
SATURDAY. ALL THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS
SCENARIO...HOWEVER THE DEVIL IS IN THE DETAILS. THE GFS WANTS TO
SPIN UP A WEAK SURFACE LOW JUST SOUTH OF OAHU ON SATURDAY...ALL
OTHER MODELS JUST HAVE A WEAK SURFACE TROUGH. FEEL GFS IS A LITTLE
OVER DONE WITH THE SFC LOW SO WILL MAINTAIN JUST A TROUGH AND WEAK
WINDS IN THE GRIDDED FORECAST. THE BIGGEST QUESTION HOWEVER IS WHERE
AND WHEN THE HEAVIEST PRECIPITATION WILL FALL. ALL THE GLOBAL MODELS
FOCUS SOME SORT OF NE-SW ORIENTED RAINFALL MAX ACROSS THE
ISLANDS...GENERALLY CENTRAL AND WESTERN ISLANDS. THE WRF MODEL HAS A
STRANGE W-E BAND OF HIGH PRECIPITATION SOUTHWEST OF KAUAI. THAT KIND
OF SOLUTION HAS BEEN DISMISSED. SO WE ARE FAVORING THE CONCEPT THAT
OAHU AND KAUAI WILL BE THE PRIMARY FOCUS FOR PRECIPITATION...WITH
LOWER AMOUNTS GOING EAST. MODEL QPF AMOUNTS ARE ALL QUITE
DIFFERENT...BUT ALL POINT TO A LOT OF RAIN. THE GFS IS CURRENTLY
PAINTING 4-7 INCHES OVER KAUAI AND OAHU. THE 12Z WRF RUN HAS A 22
INCH MAX WELL SOUTHWEST OF KAUAI...THE 18Z WRF DROPPED THAT TO 9
INCHES. THE NOGAPS SHOWS 2 TO 3 OVER MAUI COUNTY. GIVEN THE NEARLY
SATURATED ATMOSPHERE...PRECIPITABLE WATER VALUES OVER 2IN...AND
STRONG DYNAMICS APPROACHING...EXTREMELY HEAVY RAINFALL IS QUITE
LIKELY IN SOME LOCATIONS. WE HAVE THUS ISSUED THE FLASH FLOOD WATCH
EARLIER TODAY AND MENTIONED TOTALS IN EXCESS OF 10 INCHES POSSIBLE
THE NEXT FEW DAYS. THAT WONT BE HARD TO ACHIEVE AS SOME OF THE
HEAVIEST DUMPS OF RAIN WILL PRODUCE 2 INCHES IN AN HOUR. IF ONE SPOT
GETS JUST A FEW OF THOSE OVER THE NEXT FEW DAYS....BUT I WILL LET
YOU DO THE MATH. TOTALS SHOULDN/T BE NEAR THAT HIGH ON THE BIG
ISLAND BUT GIVEN THE HEAVY RAINS MONDAY NIGHT AND ONGOING EARTHQUAKE
RECOVERY EFFORTS FELT IT WAS PRUDENT TO INCLUDE THEM. WE SHOULD BE
ABLE TO DROP THEM FROM THE WATCH WELL BEFORE THE OTHER ISLANDS.

LUCKILY THE END TO THE UNSETTLED WEATHER IS ON THE HORIZON. THE KONA
LOW SHOULD PUSH WEST ON SUNDAY SO THE WEEKEND SHOULD END ON A MORE
QUIET NOTE...ESPECIALLY THE BIG ISLAND SIDE. THEN TRADES COME IN AND
THEY COULD GET RATHER STRONG BY MID WEEK. DIDN/T MAKE ANY CHANGES TO
THE GRIDS AFTER THE WEEKEND...IT ALL LOOKED REASONABLE TO ME.

FOR WHAT ITS WORTH...TOOK A QUICK LOOK AT MODEL SOUNDINGS AND
CROSS SECTIONS TO SEE ABOUT SEVERE WEATHER AND WINTER WEATHER
POSSIBILITIES ON THE UPPER SUMMITS. FOR SEVERE WEATHER...THREAT FOR
ORGANIZED CONVECTION OR SUPERCELLS LOOKS MINIMAL DUE TO WEAK LOW
LEVEL WIND FIELDS. HOWEVER IF THE GFS IS RIGHT AND A WEAK SURFACE
LOW DOES DEVELOP...THAT COULD ALL CHANGE. UP AT SUMMIT LEVEL OF
MAUNA KEA AND MAUNA LOA...APPEARS AS THOUGH TEMPERATURES WILL STAY
JUST ENOUGH ABOVE FREEZING TO PREVENT SNOW FROM OCCURRING AND NO
DEEP CONVECTION CAPABLE OF BRINGING COLDER AIR FROM ALOFT IS
EXPECTED TO MOVE OVER THE SUMMITS. IT WILL BE CLOSE...BUT FOR NOW
HAVE KEPT THE S WORD OUT OF THE FORECAST.

&&

.MARINE...SURF OBSERVATIONS SHOW THAT THE SURF ALONG NORTH SHORES
HAVE DROPPED BELOW ADVISORY LEVELS. SO HAVE THE SOUTH
SWELL...HOWEVER IT LOOKS LIKE ANOTHER SOUTH BUMP IS ON ITS WAY AND
IS BEING PICKED UP BY BUOY 28. THIS SHOULD ARRIVE ALONG SOUTH SHORES
TOMORROW AFTERNOON AND BE VERY CLOSE TO ADVISORY LEVEL OF 8 FEET.
THUS HAVE DECIDED TO KEEP THE ADVISORY FOR SOUTH SHORES GOING AND
CANCELLED THE NORTH SHORE ADVISORY.

&&

.EQUIPMENT...STILL HAVING ISSUES WITH THE KOHALA...PHKM...88D. TECHS
ARE ON SITE. HAVE NO DEFINITE TIME WHEN IT WILL RETURN TO FULL
SERVICE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR S FACING SHORES OF ALL ISLANDS UNTIL 4 PM
SATURDAY.

FLASH FLOOD WATCH ALL ISLANDS MIDNIGHT TONIGHT UNTIL SUNDAY MORNING.
&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 2:55 PM HSTFlash Flood WarningHFOKalawao3 hr
Oct 19, 3:00 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao49 hr
Oct 19, 5:51 PM HSTMarine Weather StatementHFO2 hr
Oct 19, 10:30 PM HSTFlash Flood WarningHFOHawaii3 hr
Oct 19, 11:31 PM HSTMarine Weather StatementHFO5 hr
Oct 20, 4:20 AM HSTFlash Flood WarningHFOHawaii3 hr
Oct 20, 4:35 AM HSTSpecial Marine WarningHFO115 min
Oct 20, 5:05 AM HSTMarine Weather StatementHFO11 hr
Oct 20, 6:55 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.